Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Goodland, KS

July 11, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2001, 5:28 PM MDT for Kit Carson County, Colorado. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 5:28 PM MDT (23:28 UTC)
Expired
Jul 11, 2001, 6:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:40 PM MDTHail 1Seibert, CO
Jul 11, 5:50 PM MDTHail 1.5Seibert, CO
Jul 11, 5:55 PM MDTHail 1Seibert, CO
Jul 11, 5:58 PM MDTHail 1.75Vona, CO
Jul 11, 6:12 PM MDTHail 0.88Stratton, CO
Jul 11, 6:20 PM MDTHail 1Stratton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:32 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 2:32 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT WED JUL 11 2001

THE UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS HAS WEAKENED SLIGHTLY
SINCE YESTERDAY MORNING WITH THE CENTER SLIGHTLY FARTHER SOUTH OVER
CENTRAL OKLAHOMA. AS THE HIGH HAS SHIFTED SOUTH...COOLER AIR AT
THE SURFACE AND LOWER ATMOSPHERIC LEVELS HAS SPREAD ACROSS MUCH OF
NORTHWEST KANSAS. THE OUTFLOW BOUNDARY COMBINED WITH A WEAK SURFACE
FRONT PASSED ACROSS THE REGION LAST NIGHT AND EXTENDED FROM HILL CITY
TO JUST SOUTH OF TRIBUNE AT 19Z. EXPECT THIS BOUNDARY TO BE A FOCUS
FOR CONVECTION TONIGHT. THETA-E AT THE SURFACE HAS RISEN TO OVER
360K OVER FAR EASTERN COLORADO AND ADJACENT AREAS OF NORTHWEST
KANSAS AT 20Z. CONVECTION WAS FIRING IN THE VICINITY OF LIMON IN THE
WEST SECTION OF THE SFC THETA-E RIDGE. STORMS SHOULD CONTINUE TO
DEVELOP ALONG THE BOUNDARY LATE THIS AFTERNOON AND EARLY TONIGHT AS
THE CAP ERODES FROM THE WEST.

THE 18Z MESO ETA HAS SHIFTED PRECIPITATION FARTHER SOUTH INTO WEST
CENTRAL KANSAS COMPARED TO THE 12Z ETA RUN. IT APPEARS THE MESO ETA
IS ON A BETTER TRACK THAT THE OTHER NCEP MODELS RUN AT 12Z. BOTH THE
AVN AND NGM KEEP PRECIPITATION FARTHER NORTH AND DO NOT APPEAR TO
HAVE A GOOD HANDLE ON THIS EVENT. THEREFORE...WILL FOLLOW THE MESO
ETA IN THE EARLY PERIODS WITH A BLEND OF THE AVN FARTHER OUT. THE
AVN HAS HAD A REASONABLE HANDLE ON THE SYNOPTIC SCALE FEATURES.

LOW TEMPERATURES TONIGHT SHOULD BE CLOSE TO LOWS THE LAST SEVERAL
NIGHTS. AVN MAV AND FAN MOS RUNNING A FEW DEGREES TOO COLD THE LAST
FEW RUNS. PERSISTENCE APPEARS TO BE THE BEST BET FOR THE NEXT
COUPLE OF NIGHTS. HIGHS SHOULD BE A LITTLE COOL THROUGH FRIDAY AS A
REINFORCING SURGE OF COOL AIR ACROSS THE MIDWEST ATTEMPTS TO BACK
DOOR THE CENTRAL HIGH PLAINS.

FOR THE EXTENDED...WILL NOT MAKE ANY MAJOR CHANGES. APPEARS THE MRF
MAY BE TOO STRONG WITH THE PACIFIC LOW FORMING ALONG THE COAST OVER
THE WEEKEND. THE ECMWF BUILDS THE UPPER LEVEL HIGH ACROSS THE
CENTRAL PLAINS EARLY NEXT WEEK INDICATING HIGHS WELL ABOVE 90.
EXPECT HIGHS TO BE A LITTLE WARMER THAT AROUND 90 ADVERTISED BY THE
FMR AND MEX.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jul 11, 3:12 PM MDT, 2 hours 16 minutes before
COZ090>092-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT WED JUL 11 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF FAR
EASTERN COLORADO...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 8 PM MDT FOR MUCH OF NORTHEAST COLORADO. THE
WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. A
WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA.

INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN
PLAINS OF COLORADO INTO EARLY THIS EVENING AND MOVE TOWARD THE
KANSAS BORDER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

SKIPPER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.